Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS Des Moines, IA

June 11, 20215 counties in Iowa

NWS Des Moines, IA issued this special weather statement at Jun 11, 2021, 8:41 AM CDT for 5 counties in Iowa. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2021, 8:41 AM CDT (13:41 UTC)
Expired
Jun 11, 2021, 9:45 AM CDT
In force
64 min
Issued by
NWS Des Moines, IA

Counties Emmet County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA

The radar

The Des Moines radar (KDMX), 163 km from the middle of the area, began a volume at 13:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 8:59 AM CDTTSTM WND GST 592 Wnw Gruver, IAASOS STATION KEST ESTHERVILLE AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 1.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2021-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 752 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2021-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
752 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
1602 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

035 
WWUS83 KDMX 111341
SPSDMX

Special Weather Statement
National Weather Service Des Moines IA
841 AM CDT Fri Jun 11 2021
 
IAZ004-005-015-023-024-034-035-111445-
Palo Alto IA-Humboldt IA-Kossuth IA-Calhoun IA-Webster IA-
Pocahontas IA-Emmet IA-
841 AM CDT Fri Jun 11 2021

...A Line of Storms Across Northeastern Iowa Will Produce Gusty 
Winds...

At 838 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sherburn to 6 miles southwest of
Pocahontas. Movement was east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Fort Dodge, Estherville, Algona, Emmetsburg, Pocahontas, Dakota City,
Humboldt, Laurens, Swan Lake, Five Island Lake, Ingham Lake, Iowa
Lake, Union Slogh, Fort Dodge Regional Airport, High Lake, Lost
Island Lake, Okamanpedan Lake, Silver Lake, Rush Lake and Armstrong.

LAT...LON 4350 9397 4253 9397 4256 9492 4350 9491
TIME...MOT...LOC 1338Z 270DEG 34KT 4365 9467 4267 9475 

$$

Hagenhoff

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Jun 11, 6:15 AM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 11, 6:15 AM CDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
615 AM CDT Fri Jun 11 2021

...Updated Aviation Discussion...

.DISCUSSION.../Today through Thursday/
Issued at 330 AM CDT Fri Jun 11 2021

Main focus for the latest forecast package lies on the progression
of a thunderstorm complex currently marching across the Dakotas and
Nebraska. This activity will decay a bit as it tracks further east
from the parent upper wave and into more weakly forced/weakly
sheared environment, eventually turning south along the Mo River
Valley into western Iowa as the complex feeds into the instability
gradient and waning LLJ. Latest HRRR and ARW appear to have a decent
handle on the current radar trends, and both prefer a faster
progression with a decaying, outflow dominant complex tracking
through the western portion of the area this morning into early
afternoon. Confidence in precipitation chances wane into central
Iowa as the complex may break up or dissipate. Also quite skeptical
of model solutions suggesting a more widespread, organized
convective complex given the poor shear profiles and the
displacement of focused low level moisture convergence to our south
and west. Another shortwave crossing the northern Plains may support
additional isolated to scattered storm development later today
into tonight, but this scenario will be highly dependent on early
day convective evolution. Hi-res models are struggling to develop
much in the wake of the earlier convection, but trends will need
to be closely monitored through the day.

The rest of the forecast period continues to look very quiet as a
large ridge builds over the western two-thirds of the conus. Nearly
unanimous agreement between deterministic and ensemble outputs for
no precip this weekend through at least the middle of next week as
the as area remains devoid of any significant upper forcing or deep
moisture. NBM temps running on the warmer side of guidance with
daily highs around 90, but this is the preferred route at this time
given the recent warm/dry trends. Humidity levels will drop surface
below typical summer conditions as high pressure dropping south out
of Canada scours out a fair share of moisture. Models generate some
QPF over central Plains by mid-week as the ridge begins to break
down a bit, but any instability for convective development remains
shunted to our west.

&&

.AVIATION.../For the 12Z TAFS through 12Z Saturday morning/
Issued at 614 AM CDT Fri Jun 11 2021

VFR conditions forecast to prevail through the current TAF period.
TSRA moves through western Iowa this morning into the early
afternoon. Some scatterer activity on the eastern edge may impact
KFOD into KDSM, so have maintained a mention of VCTS for now.
These sites may need to be amended with a tempo group once tsra
spatial coverage and impacts becomes more clear.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Martin
AVIATION...Martin
Hazardous weather outlook, Jun 11, 3:50 AM CDT, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
350 AM CDT Fri Jun 11 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-120900-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
350 AM CDT Fri Jun 11 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered thunderstorms are expected today and into this evening.
A few strong storms may occur, especially over parts of southwest
Iowa. Damaging wind gusts are the primary threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 11, 8:41 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
841 AM CDT Fri Jun 11 2021

IAZ004-005-015-023-024-034-035-111445-
Palo Alto IA-Humboldt IA-Kossuth IA-Calhoun IA-Webster IA-
Pocahontas IA-Emmet IA-
841 AM CDT Fri Jun 11 2021

...A Line of Storms Across Northeastern Iowa Will Produce Gusty
Winds...

At 838 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sherburn to 6 miles southwest of
Pocahontas. Movement was east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Fort Dodge, Estherville, Algona, Emmetsburg, Pocahontas, Dakota City,
Humboldt, Laurens, Swan Lake, Five Island Lake, Ingham Lake, Iowa
Lake, Union Slogh, Fort Dodge Regional Airport, High Lake, Lost
Island Lake, Okamanpedan Lake, Silver Lake, Rush Lake and Armstrong.

LAT...LON 4350 9397 4253 9397 4256 9492 4350 9491
TIME...MOT...LOC 1338Z 270DEG 34KT 4365 9467 4267 9475

Hagenhoff

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 12:54 PM CDTSpecial Weather StatementDMXClarke, Decatur, Lucas, Ringgold66 min

Nearby

Special Weather Statements in Iowa, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.